Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Quad Cities, IA

October 22, 2001Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 22, 2001, 12:03 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 22, 2001, 12:03 AM CDT (05:03 UTC)
Expired
Oct 22, 2001, 12:45 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 12:15 AM CDTHail 1Carthage, ILLaw enforcement reported 1.00 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS53 KDVN 220505
SVRMLI
ILC067-109-220545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 AM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1245 AM CDT

* AT 1159 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH        
  LARGE HAIL 3 MILES EAST OF CARTHAGE...MOVING EAST 
  AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   FOUNTAIN GREEN BY 1210 AM CDT.
   COLMAR BY 1220 AM CDT.
   TENNESSEE BY 1225 AM CDT.

AT 1201 AM CDT LOCAL LAW ENFORCEMENT REPORTED...2 INCH DIAMETER
HAIL IN CARTHAGE.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 2 
INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN 
INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4053 9115 4035 9119 4027 9047 4050 9046

$$

DLF

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 1:50 PM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Oct 21, 1:50 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SUN OCT 21 2001

ELONGATED AND CONDENSED CLOUD BAND SEEN ON LATEST VIS LOOP ACRS
SOUTHERN IA...ON SOUTHERN TAIL OF VORT LOBE OFF WI VORT...MAY HAVE
TO BE CONSIDERED THIS EVENING ACRS THE SOUTH FOR A CHANCE OF A
SPRINKLE OR SHOWER...OTHERWISE STALLING BOUNDARY FROM KS EAST-
NORTHEAST TO LOWER MI...TO EVENTUALLY BE MAIN SHORT TERM FEATURE OF
CONCERN. MSAS AND LATEST SFC ANALYSIS INDICATE PRESSURE RISES OVER
EAST IA HAVE TRANSFORMED/TRENDED TO FALLS...INDICATING BOUNDARY TO
START TO SLIP NORTH TONIGHT.

SOUTHERN STREAM OF ONGOING QUICK ZONAL FLOW PATTERN TO USHER NEXT
MAIN VORT OF CONCERN TO LOCAL AREA...CURRENTLY SEEN ON W/V IMAGERY
PUNCHING INTO THE GRT BSN...BY MONDAY AFTERNOON AND EVENING.
CYCLOGENESIS OVER THE CENTRAL PLAINS...INDUCED BY INCOMING VORT
ALOFT WILL ALSO ASSIST IN NORTHWARD ADVANCE OF BOUNDARY AS WARM
FRONT ON MON...WITH FEATURE ALONG SOUTHERN EDGE OF CWA BY 12Z MON...
LIFTING TOO NORTHERN CWA EDGE BY 00Z TUE(TAKING AVN/ETA
COMPROMISE). STRENGTHENING SOUTHWESTERLY H85 JET TO 35-40 KTS BY
00Z TUE...AND STRONG ISENTROPIC LIFT(305 K ANALYSIS) OVER LLVL
BAROCLINICITY...TO TAP INTO DEEPENING GULF MOISTURE AND SET UP OVER-
RUNNING PRECIP/ ELEVATED CONVECTIVE EVENT ON MON ACRS EAST
IA/NORTHWEST IL...WITH SOUTHERN CWA TO BE AT RISK AS EARLY AS LATE
TONIGHT. SFC LOW REFLECTION TO DEEPEN AND MOVE FROM CENTRAL IA INTO
SOUTHERN WI MON NIGHT...WITH CWA GETTING INTO WARM SECTOR AND PRE
COLD FRONTAL CONVECTIVE BAND INTO THE LATE NIGHT HOURS...BEFORE
EXITING CWA BY TUE MORNING. UPPER LEVEL DYNAMICS TO BE HELPED BY
CROSS CIRCULATION EFFECT BETWEEN NORTHERN GRT LKS RIGHT REAR H3 JET
MAX...AND SUB TROPICAL 80+ KT JET MAX NOSE SOUTHWEST OF CWA MON
EVENING...WITH MANY OTHER SUPPORT FACTORS FOR THUNDERSTORM WORDING
NORTH OF WARM FRONT MONDAY...AND AGAIN IN WARM SECTOR MONDAY NIGHT.

IMPRESSIVE H3 140-150 KT PROGGED JET TO PUNCH DOWN TOWARD SOUTHERN
PLAINS FROM PACIFIC NORTHWEST LATER ON TUE...BIG INGREDIENT OF
NEXT DEEPENING TROUGH ACRS THE CENTRAL CONUS. STRENGTHENING
SOUTHWEST UPPER FLOW AHEAD OF DEVELOPING FEATURE TO WARM ADVECT TUES
NIGHT...WITH EXTENDED AVN BREAKING OUT WAA PRECIP ACRS SOUTHERN CWA
LATE WITH NEXT LEAD IMPULSE.

WILL LEAN TOWARD MILDER FWC/MAV GUIDANCE FOR BOTH HIGHS AND LOWS
THROUGH TUE NIGHT...BEFORE ONCOMING BIG CHILL DOWN. MONDAY HIGHS
POTENTIALLY COULD CLIMB WELL INTO 70S WITH EXTENT OF H85/H9
WARMING...BUT CLOUD COVER AND NORTHWARD ADVANCING PRECIP TO TEMPER
POTENTIAL.

LONGER RANGE(WED-SUN)...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT
OF DEEPENING UPPER TROUGH INTO A CUT-OFF ACRS THE NORTHERN PLAINS
AND UPPER MIDWEST DURING MID NEXT WEEK PERIOD...WITH WED LOOKING
LIKE THE TRANSITION DAY WITH SHOWERS AND POSSIBLE THUNDERSTORMS
AHEAD OF IN-SWEEPING COLD FRONT. MODELS THEN AGREE ON ROTATING POLAR
VORTEX TO JAMES BAY VCNTY BY FRI MORNING...LEAVING MIDWEST BATHED
IN BROAD CYCLONIC FLOW AND DEEP CAA OFF NORTHERN PROVINCES OF
MANITOBA/SASK. LONG RANGE PROGGED CRITICAL LLVL THICKNESSES/TEMPS
SUPPORT SNOW FLURRIES/SHOWERS FOR THU AND FRI...IF CYCLONIC FLOW
AND INHERENT VORT SPOKES CAN WRING OUT PRECIP THIS FAR WEST. SFC
RIDGE TO SLIDE ACRS AREA FOR DRY AND MODERATING WEEKEND...ESPECIALLY
ON SUN. WILL LEAN TOWARD GENERAL MEX HIGH/LOW NUMBERS THROUGH
PERIOD.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.